Arkansas, 2010

Drought in Arkansas, July 27 to 31, 2010

July 27 to 31, 2010 · NWS LZK · 1 event in 1 county or zone

A lack of rainfall led to severe drought conditions developing in Desha County late in July.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A lack of rainfall led to severe drought conditions developing in Desha County late in July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 26, 11:38 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 26, 11:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1238 AM CDT TUE JUL 27 2010

.AVIATION...

RAINFALL FROM WIDESPREAD SHOWERS AND THUNDERSTORMS WILL LIKELY
GENERATE LOW CIGS AND FOG OVERNIGHT AS WINDS BECOME LIGHT OR CALM.
EXPECTED MVFR CONDITIONS...WITH SOME SPOTS DROPPING TO IFR AND
EVEN LIFR. SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE TUE AFTERNOON...WHICH SHOULD DISSIPATE SHORTLY AFTER
SUNSET. WINDS WILL BE LIGHT OR CALM OVERNIGHT...THEN GENERALLY
FROM THE SOUTH TUE AFTERNOON...MAINLY LESS THAN 10 KTS.

&&

.PREV DISCUSSION... /ISSUED 1045 PM CDT MON JUL 26 2010

UPDATE...

MAIN STORY TONIGHT HAS BEEN RAINFALL AMOUNTS ACROSS THE REGION.
HOT SPRINGS RECEIVED OVER 3 INCHES...AND AREAS SOUTH OF SHERIDAN
RECEIVED OVER 2 INCHES. SOME FLOODING WAS REPORTED EARLIER...BUT
DISSIPATED QUICKLY. THE RAIN COOLED AIR BROUGHT TEMPERATURES DOWN
TO THE FORECASTED LOWS QUICKLY THIS EVENING...BUT DO NOT THINK
THEY WILL DROP MUCH MORE DUE TO THE HIGH MOISTURE CONTENT OF THE
AIR. MAIN CHANCES FOR THIS UPDATE WERE TO CURRENT CONDITIONS...AND
ALSO TO ADD PATCHY FOG AFTER MIDNIGHT. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE TO AROUND MIDNIGHT...BEFORE
GRADUALLY DISSIPATING. FORECAST FOR TUESDAY LOOKS GOOD...WITH A
BREAK IN THE MORNING BEFORE RAIN CHANCES INCREASE DURING THE
HEATING OF THE AFTERNOON.

PREV DISCUSSION... /ISSUED 215 PM CDT MON JUL 26 2010/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE FLARING UP ACROSS A BETTER
PART OF CENTRAL ARKANSAS THIS AFTERNOON. PRIMARY CONCERNS WITH
THESE STORMS THROUGH THIS EVENING WILL BE HIGH WINDS AND FLASH
FLOODING AS PWAT IS HIGH...OVER 2 INCHES ON THE MORNING
SOUNDING...AND STORM MOTIONS ARE SLOW. CONVECTION WILL BE LARGELY
DIURNAL THOUGH AND SHOULD DIMINISH SIGNIFICANTLY AFTER SUNSET THIS
EVENING.

TUESDAY WILL BE MUCH THE SAME AS TODAY...WITH HIGHS IN THE MID
90S...DEWPOINTS IN THE LOW TO MID 70S AND RESULTING HEAT INDICES
IN THE 100-105 DEGREE RANGE. WILL LET THE EVENING OR MIDNIGHT
SHIFT DECIDE ON WHETHER TO ISSUE A HEAT ADVISORY FOR TUE AFTERNOON
AS +105 DEGREE HEAT INDICES HAVE NOT BEEN WIDESPREAD THUS FAR THIS
AFTERNOON. WILL ALSO HAVE SCATTERED CONVECTION AGAIN TUE AFTERNOON
AND EVENING.

WED ONWARD...UPPER RIDGE SHIFTS WEST TO THE SOUTH CENTRAL CONUS.
GUIDANCE SAYS TEMPS WILL RISE INTO THE UPPER 90S FOR THE LATER
HALF OF THE WEEK WHICH SEEMS REASONABLE. WITH DEWPOINTS LIKELY TO
BE IN THE LOW TO MID 70S STILL...WIDESPREAD HEAT INDICES OF
105-107 WILL BE POSSIBLE. AT THIS TIME IT IS TOO FAR INTO THE
FORECAST PERIOD TO WORRY WITH A HEAT ADVISORY FOR LATE WEEK...BUT
WILL MONITOR THIS OVER THE NEXT DAY OR TWO.

LONG TERM...FRIDAY THROUGH MONDAY

THE LONG TERM WILL FEATURE A RETURN TO BROAD UPR RIDGING OVER THE
STATE WITH CONDS VERY SIMILAR TO WHAT WE HAVE SEEN MUCH OF THE
SUMMER. JUST IN CASE YOU HAVE BEEN IN HIBERNATION THE PAST TWO
MONTHS OR JUST MOVED HERE...THIS MEANS HOT AND HUMID CONDS WITH
ISOLATED AFTERNOON TSTORMS AND HEAT INDEX VALUES AOA 100F.

HOWEVER...BEFORE THE RIDGING BUILDS IN...ONE LAST PIECE OF NW FLOW
ENERGY LOOKS TO CLIP NE AR ALONG A RETREATING WM FRONT ON FRIDAY AND
HAVE SLIGHTLY EXPANDED THE 30 PERCENT CHANCE TO INCLUDE THE ENTIRE
NW HALF OF THE STATE. WILL LEAVE 20 POPS FOR THE CWA ON SAT GIVEN
RECENT MODEL BIAS TO CENTER UPR RIDGES A BIT TOO FAR TO THE EAST IN
THE DY5-7 PD AND PROPENSITY FOR MORE UNSETTLED NW UPR FLOW TO HANG
ON.  SUNDAY AND MONDAY SHOULD GENERALLY BE DRY AND HOT WITH LESS
THAN A 20 PERCENT CHC FOR AFTERNOON STORMS AS THE UPR HIGH SITUATES
ITSELF RIGHT OVER AR.

TEMPERATURES WILL WARM SLIGHTLY THROUGH THE PERIOD WITH READINGS
NEAR 100 AGAIN POSSIBLE BY THE WEEKEND AS MEX NUMBERS APPROACH THE
TRIPLE DIGITS AND ECMWF LOOKS EVEN A TOUCH WARMER. GOING TEMP FCST
LOOKS GOOD AND ONLY A FEW MINOR TWEAKS APPEAR WARRANTED. DEWPTS IN
THE LOW 70S MAY VERY WELL YIELD HEAT ADVISORY CRITERIA HEAT INDICES
SAT THROUGH MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     75  92  75  94 /  20  30  20  20
CAMDEN AR         74  92  75  95 /  20  30  20  20
HARRISON AR       72  90  73  91 /  20  30  20  20
HOT SPRINGS AR    75  93  75  95 /  20  30  20  20
LITTLE ROCK   AR  75  93  76  96 /  20  30  20  20
MONTICELLO AR     75  93  76  96 /  20  30  20  20
MOUNT IDA AR      74  92  74  94 /  20  30  20  20
MOUNTAIN HOME AR  73  91  74  92 /  20  30  20  20
NEWPORT AR        75  92  76  95 /  20  30  20  20
PINE BLUFF AR     74  93  75  96 /  20  30  20  20
RUSSELLVILLE AR   75  93  75  95 /  20  30  20  20
SEARCY AR         75  92  76  95 /  20  30  20  20
STUTTGART AR      75  93  76  96 /  20  30  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...62
Hazardous weather outlook, Jul 26, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON JUL 26 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE FROM THE REMNANTS OF WHAT WAS ONCE TROPICAL
DEPRESSION BONNIE REMAIN IN PLACE ACROSS THE REGION...WITH SHOWERS
AND THUNDERSTORMS EXPECTED ACROSS MUCH OF ARKANSAS THIS MONDAY
AFTERNOON.

RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM ONE TO THREE QUARTERS OF
AN INCH ON AVERAGE ACROSS MOST AREAS. HOWEVER...WITH TROPICAL
MOISTURE IN PLACE...HEAVY DOWNPOURS COULD RESULT IN LOCALLY HIGHER
AMOUNTS OF ONE TO THREE INCHES...WITH LOCALIZED FLASH FLOODING
POSSIBLE.

WHILE WIDESPREAD SEVERE WEATHER IN NOT ANTICIPATED...A FEW STORMS
MAY BECOME STRONG...WITH AN ISOLATED SEVERE STORM POSSIBLE...MAINLY
DURING THE HEAT OF THE AFTERNOON AND EARLY EVENING. THE MAIN THREAT
WITH THESE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE FOR MUCH OF THE WEEK. THE MOST WIDESPREAD ACTIVITY IS
EXPECTED IN THE LATE AFTERNOON AND EARLY EVENING HOURS DURING THE
PEAK HEATING OF THE DAY. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS
EXPECTED TO REMAIN LOW...THOUGH ISOLATED STRONG TO SEVERE STORMS
WILL BE POSSIBLE. THE MAIN THREAT WITH THE STRONGEST STORMS WILL BE
DAMAGING WINDS. DUE TO TROPICAL MOISTURE IN PLACE ACROSS THE
REGION...LOCALIZED FLASH FLOODING WILL ALSO BE A THREAT.

UPPER LEVEL HIGH PRESSURE WILL BEGIN BUILDING OVER THE REGION LATER
THIS WEEK...WITH HOT AND HUMID CONDITIONS EXPECTED TO RETURN TO
ARKANSAS. THIS HIGH PRESSURE WILL LIMIT AFTERNOON SHOWER AND
THUNDERSTORM ACTIVITY FOR THIS UPCOMING WEEKEND...WITH ONLY A FEW
ISOLATED STORMS POSSIBLE DURING THE PEAK HEATING OF THE DAY. WITH
TEMPERATURES EXPECTED TO WARM BACK INTO THE MID AND UPPER 90S ONCE
AGAIN...HEAT ADVISORIES MAY BE REQUIRED LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...WITH ONLY ISOLATED SEVERE
WEATHER EXPECTED THROUGH TUESDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

In the hours before

Local storm report, Jul 26, 7:19 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
819 PM CDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     ENGLAND                 34.54N 91.97W
07/26/2010                   LONOKE             AR   LAW ENFORCEMENT

            THE DOORS OF A LOCAL BUSINESS WERE DAMAGED.

0630 PM     FLASH FLOOD      ENGLAND                 34.54N 91.97W
07/26/2010                   LONOKE             AR   LAW ENFORCEMENT

            SOME STREET FLOODING WAS REPORTED IN TOWN.

&&

46

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Desha

When
July 27, 12:00 AM CST to July 31, 11:59 PM CST
Where
Desha forecast zone
Crop damage
$50,000
Reported by
Other Federal Agency
Coordinates
33.833, -91.254 (the zone’s center; the record gives no point)

Severe drought conditions developed in Desha County late in July and continued through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253201.